USP Results In
A Case Study Challenge

We received a
great response
to the latest
U.S. Pharmacist
Case Study
Challenge.
Here is the
author's own
take as well as
selected feedback
from readers.


Advertisement  

Call for papers
USP Results In
What Would You Do?

Supplement Use With Hepatitis C Treatment

Click here for this case study, which was
emailed to you on October 11, 2012.

Author Answer

Several factors need to be considered in responding to this patient’s question. While TC is taking escitalopram to treat her depression, peginterferon alfa-2a (Pegasys) has a high incidence of depression (~20%) as a side effect of therapy. In addition to this added risk for worsening of depressive symptoms, there is a drug interaction between escitalopram and telaprevir. Use of telaprevir with escitalopram can decrease levels of escitalopram; therefore, the patient may not be receiving an adequate dose at this time to treat her depression.

While St. John’s wort may be used as treatment for depression, it should not be used in this patient due to a drug interaction. Telaprevir is a strong inhibitor and substrate of CYP 3A, whereas St. John’s wort is a strong inducer of CYP 3A4. Thus, St. John’s wort can decrease plasma concentrations of telaprevir and impact its efficacy. Per telaprevir’s prescribing information, St. John’s wort is contraindicated while receiving telaprevir therapy.

As the pharmacist, it would be advisable to instruct the patient not to take St. John’s wort while receiving hepatitis C treatment. The pharmacist should encourage the patient to frequently follow up with her mental health provider to discuss her symptoms, especially while undergoing hepatitis C treatment. Additionally, the pharmacist may offer to call the provider prescribing escitalopram to share the patient’s complaints of worsening depression and recommend an increase in dosage of escitalopram to 20 mg daily while the patient is taking telaprevir. And most importantly, the pharmacist should encourage the patient to continue taking all hepatitis C medications as prescribed unless otherwise instructed by her medical provider.

Marissa C. Salvo, PharmD
Assistant Clinical Professor
University of Connecticut School of Pharmacy
Storrs, Connecticut

Reader Response

TC should not consider adding St. John’s wort to her treatment for the following reasons: Most importantly, it can increase the metabolism of telaprevir and therefore she’ll have lower serum concentrations. When used with St. John’s wort, telaprevir’s effectiveness will be markedly reduced. Secondly, St. John’s wort can cause significant toxicity when combined with escitalopram, which may include serotonin syndrome. Thirdly, depression is a well-documented side effect of interferon therapy. TC should be referred to her prescriber for switching or augmenting her depression therapy, rather than self-treating with herbal supplements.

Nathan Hamilton, PharmD
Creative Educational Concepts
Lexington, Kentucky

Reader Response

TC should not start taking St. John’s wort, or any new medication/herbal supplement, without first consulting her physician or pharmacist. TC is currently on an antiviral regimen of telaprevir, Pegasys, and ribavirin to treat her hepatits C. Adding any new medication and/or herbal supplement without proper consultation may impact the effectiveness of this regimen. For example, adding St. John’s wort can result in decreased blood levels of the antiviral, telaprevir. St. John’s wort can induce or increase the activity of the liver enzymes, CYP 3A4, that metabolize telaprevir. thus possibly reducing the effectiveness of this antiviral agent.
 
In addition, TC is also already taking an antidepressant, escitalopram. Telaprevir can decrease blood levels of escitalopram, potentially making it less effective. Her physician should be informed of this interaction and perhaps the dose of escitalopram should be increased.

Edmond Ming Yee, PharmD
California State University Los Angeles-Pharmacy
Los Angeles, California

Reader Response

Telaprevir may have decreased the levels of her escitalopram. Although the St. John's wort could increase the escitalopram levels, the risk of serotonin syndrome is better to be avoided. Either increasing the dose of escitalopram or changing to a different antidepressant are more prudent choices.

U. Webb, PharmD
Dublin, Georgia

Reader Response

It appears here that the telaprevir is interacting with her Lexapro by decreasing Lexapro serum level, and thus she is clinically experiencing a return of her depression. I would suggest increase Lexapro 15 mg daily and after 4 weeks, if tolerated and without desired effect, then max out at 20 mg daily.

Additionally, telaprevir’s drug-drug interaction with St John's wort would suggest a resulting decrease serum level of Incivek. She won't need "wort" once her Lexapro dose is adjusted accordingly.

Bill Lyzenga, RPh, BS
Wyoming, Michigan